Shortly after commencing AP, patients may experience a Jarisch-Herxheimer reaction, commonly referred to as a “herx.” This is the name given to the paradoxical worsening of disease symptoms, caused by increased levels of circulating endotoxins released by dying pathogens. This phenomenon was first described by dermatologists, Adolf Jarisch and Karl Herxheimer, when treating syphilis patients with mercury, Salvarsan, and antibiotics. A herx often presents with flu-like symptoms and can include fever, headache, chills, joint and muscle pain, exacerbation of skin rashes, skin flushing, increased heart rate, hyperventilation and low blood pressure. The herx response may begin within hours of starting AP or days/weeks later. The degree of intensity seems to correlate with pre-existing levels of inflammation, pathogen load, the body’s ability to eliminate (detoxify) the antigenic substances produced by dying microbes and antibiotic dosing levels. A herx may be transitory, lasting only hours or days or, in some instances, may continue for a longer period of time in waxing and waning cycles of weeks or even months. Although this reaction is certainly uncomfortable, it is a good sign that the antibiotic is reaching its intended target. Patient experience has demonstrated that there are various detoxification strategies that can help to relieve these symptoms (see FAQ #21) by flushing bacterial endotoxins more swiftly from the body.
To Learn More:
- Wikipedia article, “Jarisch-Herxheimer reaction”